Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Denver/Boulder, CO

September 29, 2000Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 29, 2000, 6:38 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 29, 2000, 6:38 PM MDT (00:38 UTC)
Expired
Sep 29, 2000, 7:10 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 11 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 300041
SVRDEN
COC001-005-031-300110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
638 PM MDT FRI SEP 29 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  EASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF EASTERN DENVER

* UNTIL 710 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ONE MILE WEST OF DENVER INTERNATIONAL 
AIRPORT...OR ABOUT 12 MILES NORTHEAST OF DENVER...MOVING EAST AT 25 
MPH.

THIS WARNING REPLACES THE EARLIER WARNING ISSUED FOR THE DENVER AREA.

THIS STORM HAS HAD A HISTORY OF VERY STRONG WIND GUSTS IN EXCESS OF 
60 MPH...WITH A PEAK GUSTS OF 76 MPH REPORTED OVER NORTH DENVER.  

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...DENVER
INTERNATIONAL AIRPORT...EASTERN DENVER...COMMERCE CITY...AURORA...
WATKINS...STRASBURG...MANILA VILLAGE...COUNTRY GARDENS...BRIGHTON...
BENNETT...BARR LAKE AND ARAPAHOE PARK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 
MPH...HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. 

LAT...LON 3996 10494 3958 10491 3957 10426 3999 10430

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:58 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 29, 2:58 PM MDT, 3 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
258 PM MDT FRI SEP 29 2000

SHORT TERM DISCUSSION:  THE WATER VAPOR PICTURES ARE SHOWING THE
SYNOPTIC SCALE ENERGY GETTING INTO WESTERN COLORADO AT THIS TIME...
WITH STILL MORE FURTHER UPSTREAM IN UTAH.  SOME CONVECTION HAS
COMMENCED OVER THE FORECAST AREA...EVEN A COUPLE LIGHTNING STRIKES.
CROSS SECTIONS AND FORECAST SOUNDINGS ARE INDICATING FAIRLY STEEP
LAPSE RATES INTO MID EVENING...BUT INCREASING MID LEVEL STABILITY
FROM 06Z-12Z.  FAIR POTENTIAL INSTABILITY IS AROUND ALL NIGHT...WITH
A THETA-E RIDGE OVER THE FORECAST AREA THROUGH 12Z.  CURRENTLY OVER
THE FAR EASTERN ZONES...THERE IS FAIRLY DECENT LOW LEVEL MOISTURE
...AND THE FORECAST CAPES ARE AROUND 400 TO 600 J/KG THERE.
CONSIDERING LAST NIGHT'S CONVECTION...AND WHAT THE CURRENT SATELLITE
PICTURES ARE SHOWING...THE SYNOPTIC SCALE ENERGY MAY KEEP SOME STUFF
GOING WELL INTO THE EVENING...EVEN PAST MIDNIGHT POTENTIAL IN SOME
AREAS.  THE CURRENT FORECAST COVERAGE SEEMS GOOD...10-30% POPS WILL
SUFFICE.  FOR TEMPERATURES...GRIDS AREA SHOWING LOWS A TAD WARMER
OVERNIGHT FROM THIS MORNING.   RJK

LONG TERM DISCUSSION: W TO NWLY FLO ALF ACRS CNTRL RCKYS BCMS MORE
FLATLY ZNL ACRS SRN CANADA/NRN U.S. THRU PRD.  MDLS AT SFC KEEP SUM
TYPE OF LEE TROF THRU SAT AND SUN.  THIS WILL KEEP WK DWNSLP FLO OVR
URBAN CORRIDOR AND NERN PLAINS...SO AMS WILL RMN DRY AND STBL.  TEMPS
WILL WRM SLIGHTLY THRU THE WKND WITH WRMG AT H7 LVL.  WILL GENERALLY
COMPROMISE AMONGST GDNC TEMPS.  ENJOY THE FINE INDIAN SUMMER
WX!!!

IN XTNDD PRD...MRF MAINTAINS STG ZNL FLO ALF ACRS SRN CANADA/NRN U.S.
A GUD SHT WV MOVG IN THIS FLO ALF ALLOWS CANADIAN HI PRES TO SLIDE S
OVR GRT PLAINS WITH RESULTANT LO LVL UPSLP FLO AGNST E FACE OF RCKYS.
TEMPS WILL BE COOLER DUE TO INCRSD CLDNS AND SML THRT OF PCPN BY WED.
GARD

.DErN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:04 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Boulder, Denver, Jefferson41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.